Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
1569985 tn?1328251082

Is an AV node ablation and Pacemaker really my ONLY option?

I am in afib with a rapid ventricular response and will be until October 1st because of a blood clot after lung surgery preventing a cardioversion at this time.  The staff cardiologist in the hospital and now my ep's nurse, are saying if the TON of drugs I am on don't work, and I can't be cardioverted, the only option is an AV node ablation and permanent pacemaker.  I know this is a last resort to treat afib and will do it if I have no other choices, but am somewhat disheartened (no pun intended) to hear this as advice before it's a last resort.  I am hoping to be seen at the Cleveland Clinic this month for an evaluation for a catheter ablation, so that may answer my question.  I am just stunned that people are jumping to this as an answer.  My question to the nurse was the drugs are making me sick, I feel like crap and could they fine tune the drugs somewhat to make me more comfortable.  Her response was pretty much put up with it, other drugs are worse.  My doctor was out for a couple of days, will be in this week, so maybe I will get a response from him.  I suppose I can live with this, for a time, I  have good days and bad days, but it is very debilitating.  I have 3-1/2 more weeks before another TEE and possible cardioversion.  I am on 360 mg. of Cardiazem XR per day and 100 mg. of Metoprolol at night and 75 mg. in the a.m.    I am feeling very discouraged and wonder if this is just easier for the docs than working on my problem.  My resting heart rate, when I can measure it, is staying between 75-100.  I am having some physical therapy from visiting nurses and hope that will help a little, but of course, cannot get my heart rate up.  I'm just  hoping not to become anymore deconditioned and lose any more muscle than I have already after major lung surgery and 2 hospital stays.  Any advice would be welcome.
8 Responses
1569985 tn?1328251082
I could really use some help on this -- feel like I'm sinking fast!
Avatar universal
I am so sorry you are having to endure this awful experience, and I regret not being familiar enough with your condition to offer much advice.

However, I will suggest this:  Don't take your ep's nurse's curt, unkind response as the last word.  Nurses of course have tremendous practical experience, but are not themselves diagnosticians. When your current doctor returns, he will probably be willing to discuss your drug regimen and treatment options more fully.

If your condition does not require emergency treatment, take heart--so to speak--and hang on until you get to the Cleveland Clinic for a more thorough evaluation.  I think you can be sure that what you learn there will offer you the best-informed range of options.

612551 tn?1450025775
COMMUNITY LEADER
If your resting HR is below 100 I'd ask for a lowering of the Metoprolol - that stuff (BetaBlocker) can really put one in a state of fatigue.  I have taken as much as 100 mg twice a day.  I'm now of 50 mg, take it Atenolol 25 mg twice a day (when I remember : (  ).

Given you have a "safe" heart rate I'd opt for waiting for the clot to clear and try another electrocardioversion.  My experience with that is limited, I was never put on the heroic anti-rhythmic drugs, nothing stronger than Rythmol at some high dose - it did not convert my AFib.  But, electrocardioversion always did and until recently Rythmol or Propafenone kept me in normal sinus for over a year at a run.  That no longer works for me but my HR is well controlled with Atenelol (think I've go the name right) and a Calcium Channel Blocker.. and yes, I have some fatigue and a reduced exercise endurance due to the lower heart efficiency caused by permanent AFib - my age isn't helping either.  But, I am still using my biologic clock with a "foot on the brake" and a sinus node ablation is currently not on the "table" for me.   At my age something is going to go.. could be there's a pacemaker in my future if Medicare doesn't disallow it due to limitation from the "Affordable Health Care Act".

Hope you get back on your god-given clock via a successful electrocardioverson.  If not, a pacemaker should allow you to get off the "carp" drugs that us heart disease suffers have to take to stay alive.
1569985 tn?1328251082
I appreciate all your comments.  I don't feel like this should be a "cut & dried" AV node ablation and pacemaker.  If at all possible, I would like to keep my "God given" clock.  Sometimes I feel like the nurse is the gatekeeper and she sees her job as keeping the doctor from being bothered.  One time I had gone off the anti arrythmic I was on with the understanding from the doctor that I could be cardioverted and go back on it if I went back into afib, and she told me I was on rate control and couldn't be cardioverted.  I told her that was not the agreement and she called back after talking to the doctor and said he had not put that in my chart.  I'm not sure why they put me on the Metoprolol instead of the Atenolol I was on before, because I tolerated that very well.  It's been 4 weeks tomorrow since my original surgery which, Thank God, went well but then the afib kicked in and threw a monkey wrench into everything.  One of the symptoms of the drugs is depression which I am feeling big time.  Well, I thank you both for your helpful comments, they give me some perspective and I am hopeful that my doctor here and/or the Cleveland Clinic will be of more help than the nurse was.  My cardiologist is at a smaller hospital and I am not impressed with the way things are run when my doctor is out of town.  I began to be afraid I was getting a pacemaker whether I wanted one or not during my hospital stay.  I did have the physical therapist from the visiting nurses come last week and I think that will be somewhat useful, can't hurt anyway.  If I can build or at at least not lose any more muscle than I already have.  Jerry, do you take Cardiazem?  I know there is another calcium channel blocker they can use, but the nurse seemed to think this was the best of the options.  Thanks again both of you, you really have helped me.
612551 tn?1450025775
COMMUNITY LEADER
I do not take Cardiazem (CCB?) I take a generic Diltiazem  120 mg (normal release, there is a more expensive slow release) twice a day.  I think it has few if any side effects in me.  It help me reduce the beta blocker dose even though it is a totally different type of drug, a CCB.  The Atenelol does have side effects, or it is just my age that causes fatigue - and permanent rate-controlled AFib.
1569985 tn?1328251082
Jerry -- I take the Diltiazem also, but it is the extended release and it is 360 mg. per day, once in the morning.  The doctor's assistant added 25 mg. of the metoprolol at night and then my family doctor added another 25 mg. in the a.m.  I ended up taking half of the morning dose, because the 25 mg. was to much -- I ended up feeling like a zombie.  I may ask the doctor if I  could take off half of that extra 25 mg. at night.  It is very hard to track my heart rate, tho I am getting better at taking it manually.  It seems I remember you purchased a stethescope for that purpose?  Can these be purchased at any medical supply store?  Thanks for sharing your details.  I am 68.  As I recall you are just a bit older.  Doesn't seem that old to me;-)
1317224 tn?1378708734
It sounds miserable what you are going through. And, don't they have another cardiologist you can meet with while yours is out of town? The nurse doesn't sound very cooperative in listening to what you are saying and what you need at this point. Thank goodness your doctor will be back soon. As you know, I'm all for the Cleveland Clinic.
As far as tracking heart rate, I bought a little machine at the local drug store. It's great for recording blood pressure and pulse, although if my heart rate is too erratic, it has difficulty with accuracy.
They gave me Cardiazem and it knocked me out for over a day. Also, terrible headache and muscle aches but of course, side effects are an individual thing.
Take care, talk to you soon!
MaryLL
1317224 tn?1378708734
Hi Jerry,
Good to see you! Remember me? You were such a good support to me when I was struggling with my a-fib. I still think of all the good things you shared that helped me get through, what I hope, was the worst of it all.
I'm doing good. Twenty-one months since the bilateral thorascopic surgery and had 2 episodes that were short and easily returned to normal sinus rhythm. It's one day at a time with this stuff isn't it?
Take good care and you're not old because if you are, so are DD and I both!
MaryLL
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.